Optimal Scheduling of Critically Loaded Multiclass GI/M/n+M Queues in an Alternating Renewal Environment

Ari Arapostathis, Guodong Pang, Yi Zheng

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


In this paper, we study optimal control problems for multiclass GI/ M/ n+ M queues in an alternating renewal (up–down) random environment in the Halfin–Whitt regime. Assuming that the downtimes are asymptotically negligible and only the service processes are affected, we show that the limits of the diffusion-scaled state processes under non-anticipative, preemptive, work-conserving scheduling policies, are controlled jump diffusions driven by a compound Poisson jump process. We establish the asymptotic optimality of the infinite-horizon discounted and long-run average (ergodic) problems for the queueing dynamics. Since the process counting the number of customers in each class is not Markov, the usual martingale arguments for convergence of mean empirical measures cannot be applied. We surmount this obstacle by demonstrating the convergence of the generators of an augmented Markovian model which incorporates the age processes of the renewal interarrival times and downtimes. We also establish long-run average moment bounds of the diffusion-scaled queueing processes under some (modified) priority scheduling policies. This is accomplished via Foster–Lyapunov equations for the augmented Markovian model.

Original languageEnglish (US)
Pages (from-to)1857-1901
Number of pages45
JournalApplied Mathematics and Optimization
Issue number2
StatePublished - Oct 2021

All Science Journal Classification (ASJC) codes

  • Control and Optimization
  • Applied Mathematics


Dive into the research topics of 'Optimal Scheduling of Critically Loaded Multiclass GI/M/n+M Queues in an Alternating Renewal Environment'. Together they form a unique fingerprint.

Cite this